Viagra May Permanently Damage Vision

Viagra may cause irreversible damage to the retina when taken in high dosage.

There are few drugs as well-known as sildenafil citrate, commonly sold under the brand name Viagra. Previous studies conducted on the drug considered it a potential treatment for angina and other cardiovascular problems. Rather, it was discovered that the drug prompted substantial penile erections, even though it had little effect on angina. This gave rise to the most successful erectile dysfunction drug.

READ ALSO: Erectile Dysfunction: 5 Natural Treatments

Though Viagra has improved the lives of many of its users, it may have a negative impact on vision if wrongly used, according to new study.

The researchers used cutting-edge imaging techniques

The researchers used cutting-edge techniques inorder to examine the man and unearth the details of his vision changes including adaptive optics (AO) and optical coherence tomography (OCT).

AO lets clinicians to study the microscopic structures of the eye in living tissue in real-time. It makes it possible to view the individual rods and cones of the retina. AO has already led to significant improvements in our understanding of how the retina works.

READ ALSO: All You Need to Know About Erectile Dysfunction (ED)

OCT allows doctors to view the retina in cross-section, giving a clear picture of its layered structure. It is currently used to help diagnose conditions such as glaucoma and other vision anomalies.

The researchers thoroughly examined the cellular makeup of the man’s retina and explored it for Viagra-induced damage, using these techniques.

They saw that the cones of the eye (responsible for color vision) were damaged. The changes that they measured were similar to those observed in animal models of retinitis pigmentosa or cone-rod dystrophy, both of which are hereditary diseases of the retina.

READ ALSO: Link between Chlamydia and Erectile Dysfunction

The changes came as a shock to the researchers. Dr. Rosen says, “To actually see these types of structural changes was unanticipated, but it explained the symptoms that the patient suffered from.”

“While we know colored vision disturbance is a well-described side effect of this medication,” he notes, “we have never been able to visualize the structural effect of the drug on the retina until now.”

The scientists hopes that the results from their work will be useful for clinicians when they are talking to their patients about the potential dangers associated with Viagra.

As Dr. Rosen continues, “Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”

 

Source: medicalnewstoday

 

Leave a Reply

Your email address will not be published. Required fields are marked *